February 1963

Dysesthesia PedisA Heparin Reaction

Author Affiliations


From the Medical Services of the Bryn Mawr Hospital.; Fellow in Cardiology, the Pennsylvania Hospital. formerly, Chief Resident, the Bryn Mawr Hospital. (Dr. Robinson); Cardiologist to the Bryn Mawr and Pennsylvania Hospitals; Associate Professor of Clinical Medicine, the University of Pennsylvania (Dr. Vander Veer).

Arch Intern Med. 1963;111(2):153-158. doi:10.1001/archinte.1963.03620260013004

The use of heparin as a therapeutic agent in patients with coronary disease, thromboembolism, and other disorders has increased rapidly. There are many reports demonstrating its value as an anticoagulant and anti-lipemic agent, but, in addition, some adverse reactions, both local and general, have been described. The role of heparin as a part of the body's reactive mechanism, as well as its role as an antigen, is being investigated. In view of this interest it seems desirable to document any unusual reactions to this agent. The cases here reported manifested an unusual side-effect from heparin. They were seen within a period of one year in a 350-bed general hospital. The symptoms—severe itching and burning on the plantar surface of the feet and toes—began, in nearly every instance, after approximately one week of heparin therapy. In all of the patients, concentrated aqueous heparin had been given subcutaneously, every 12 hours. We

First Page Preview View Large
First page PDF preview
First page PDF preview